Patients Thyroid dysfunction
Why won't Doctors in the U.K. offer tests for T3 Levels?
- 113 views
- 4 times supported
- 13 comments
After many years struggling with ongoing Hypothyroid symptoms, despite continuous treatment with Levothyroxine (125 mg daily) I came up the plethora of information, mainly from the USA, from people like Thyroid Activist Mary Shomon, Nutritionist Tom Brimeyer etc.etc. challenging the efficacy of the current tendency of GPs to test only T4 and TSH Levels and to prescribe only Synthetic Thyroid Medications (like Levothyroxine) despite evidence that people so treated continued to suffer from many Hypothyroid symptoms. I asked my own Doctor- apparently, tests for T£ levels are "very expensive" and so won't be offered on the NHS, and even if I had private blood tests done, he wouldn't be able to prescribe additional T3 (Cytomel) or Natural Thyroid Extract for my condition. So, I'm left with a choice- self medicate, buying these products from possibly "dodgy" online sources, or continue to take my Levothyroxine and suffer from ongoing symptoms in silence. Not a great choice, is it? I'd be interested to hear about fellow sufferers experiences and advice, please, on what I should do.
All commentsGo to the last comment
Hi there I was diagnosed in 2006 following a hip operation. I am on 175mcg daily & I have only ever seen my Dr, never a specialist. I have asked to see one & its no go, unless I pay for it myself...which appears to be the normal amongst other thyroid suffers. My weight is a nightmare & other health conditions that affect me.
I really don't think they know enough about the thyroid & yet they treat all suffers the same ...its madness ..
Join other groups on social media sites & organisations at home in UK & international to gather more information before purchasing from WWW. Check the credentials of all who say they are professional is a must ......In my opinion fellow Thyroidians have a wealth of information as word of mouth passes or condemn practices ...
See the signature
Thank you for replying Cazash- your experiences and mine seem very similar! I also have a weight problem, and severe arthritis- I had a hip replacement 3 years ago, now need knees done, too, but am trying to avoid for as long as possible; consequently I find exercising a major problem, and I'm trying to eat as little as possible, but still can't shift the excess weight! I'll take your advice regarding checking out info. and trying to get as much as possible before buying anything online.
Best wishes to you, too.
Hello findogask and Cazash,,,I also have these thyroid problems,,,and weight not behaving,,,,,
The T3 test is done as part of the TFT (thyroid function test) blood test,,as a free addition,,,,,mine have been done like this for quite a long time,,,could it be your gp does not know this,,,or just not that bothered,,to read all the results on the report,,,I think it may help you to get refereed to a an endocrinologist at your hospital,,,they are the experts,,and they would ensure that you were getting the right dose,,,as these medications have to be carefully monitored,,,if there is hesitation,,,insist,,,,
Underactive thyroid is linked to increase weight,,,,so the balance is need on what you eat and when,,,and even though you might think it is a good idea to eat less,,,this just puts the body into famine mode,,and it stores everything you eat,,, so eat a bit more,,,,,also improving activities to encourage your heart to beat a bit faster,,,
My last Levo change was when I saw the Diabetic specialist,,,who was also an endocrinologist,,,he read my previous results and explained that a good dose for me at the moment is 150mg,,per day taken first thing in the morning,,on a empty stomach,,,,it needs a bit of time to get into the body's system,,do you both take your first thing?
I have 3 little pots of tablets by my bed,,,so I reach out for them in the morning,,,and commence the take and swallow routine,,, good way to start the day!!
Keep in touch,,,ttfn from Karen.
See the signature
Thank you for the advice, Karen. I've been taking Levo.for many years now, and no-one told me I ought to be taking them on an empty stomach, so previously I'd been downing them post breakfast, with my other meds., which all say "take after meals. You'd think GPs would tell their patients how to take the darn things, for best efficacy, wouldn't you? Sadly, no- Thank goodness for Forums like this, and sharing of experiences by fellow sufferers like yourself!
Best wishes to you, too!
I have auto immune under active thyroid don't understand the difference I take 100mcg per day.i get ready bad bouts of head sweats where it drips off.me literally. Dies anyone else get this? Xx
Sorry for spelling mistakes ha x
Beverleyjosh- Autoimmune Thyroiditis=Hashimoto's syndrome. It's where your own immune system attacks the thyroid, and damages it- said to be possibly a result of a virus (e.g. Epstein -Barr) but as with so much ?Thyroid related issues, there are multiple theories out there as to causes and no one seems to have a definitive answer. Sweats- yes, I get sweats at times- think it's more likely related to Hyperthyroid "flares" which we lucky people get sometimes. Ask your GP for a blood test. Your dosage of Levothyroxine may actually be too high at the moment. I paid to see an Endocrinologist, since my GP wouldn't give me an NHS referral. spent about 4 mins in total with him. He told me my Levothyroxine dose was too high, my TSH levels too low, and he's advised my GP to reduce my prescription. Absolutely nothing discussed re. T3.When I brought it up, he said I could have a test, but it was highly unlikely that was the problem. I asked for the test- but when he said it's be £300- bearing in mind I'd already paid £200 for these 4 minutes of his very valuable time, I said no, thanks and left. I guess I'll just have to muddle along as I have been doing up to now.
Same here 175 levothyroxine never seen specialist problems with weight and high blood pressure also ostearthiritis in knees. One time was asked if taking tablets properly. I take them same time every day one hour before breakfast with water! Still dont feel better so have started slimfast shakes diet.
Hi when my g P said I had.thyroid.anti bodies I asked her if it was.hashimotos and she.said.no? I am on 100mcg.per.day she reduced it but then it went under again so back to 100. I have very dry hair and skin and hot flushes but feel less tired on thyroxine.just don't understand what I have if not hashimoto or maybe my doc doesn't understand either.x
Hi Ladies I have taken levothyroxine for the last 20 years at the moment on 200mg and weight as been an issue along with lots of other things like flushes and feeling the cold. I avoid going to my GP as now I have diabetes type two all they are interested in is that my weight is a problem and if I go with any symptoms of illness it is blamed on diabetes and or my thyroid even though its not or ignored and told I must try harder to loose the weight. I asked my GP how high a dose can I be on and she said there was no upper limit which I am not convinced of. So struggling through and gleaning information from fellow sufferers
Give your opinion
Members are also commenting on...
Articles to discover...
12/08/2022 | News
08/08/2022 | Nutrition
06/08/2022 | News
01/08/2022 | News
28/07/2022 | Advice
25/07/2022 | Advice
24/06/2022 | Advice